UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 88

of 'Infusion reactions to systemic chemotherapy'

88
TI
Non-allergic nature of docetaxel-induced acute hypersensitivity reactions.
AU
Ardavanis A, Tryfonopoulos D, Yiotis I, Gerasimidis G, Baziotis N, Rigatos G
SO
Anticancer Drugs. 2004;15(6):581.
 
Based on observations of a discrepancy between 'hypersensitivity' reactions to docetaxel (DT) and the clinical features of allergic reactions, we explored the hypothesis that DT-induced acute hypersensitivity reactions (AHRs) have a non-allergic origin. Forty cancer patients receiving DT and 16 patients receiving other potentially allergenic chemotherapeutic agents were included in the study. All DT patients received standard pre- and post-medication. Before, during and after administration of the drugs, clinical symptoms and signs were recorded, and serial blood sampling was performed for the first 2 cycles for all patients or in all subsequent cycles in case of AHRs. Plasma histamine and serum tryptase, two established drug allergy markers, were measured. Seventy-five chemotherapy sessions were evaluable. Nine patients on DT, two on paclitaxel (PT) and one on pegylated doxorubicin experienced an AHR during the first course of chemotherapy. In all cases, heart rate remained stable or increased, while arterial pressure was unchanged or raised; no hypotension or bradycardia was noted. All episodes resolved with discontinuation of drug and did not reappear during a re-challenge with the same agent 30 min later. Tryptase levels were normal in all pre- and post-exposure samples (post-exposure: 11.32+/-35.63 microg/l, normal values<13.5 microg/l).In all but one AHR-free PT, pre- and post-exposure histamine concentrations remained normal (post-exposure: 2.86+/-11.88 nM, normal values<10 nM). No eosinophilia or basophilia was observed. We conclude that 'hypersensitivity' reactions to DT seem not to be histamine or tryptase mediated; thus, their allergenic nature should be questioned. The underlying mechanism may be related to other biological processes such as the release of vasoactive molecules or non-histamine/tryptase-mediated allergy. If the former is demonstrated by further study, the safety of DT administration will be confirmed, and the pre- and post-medication practice might be revisited.
AD
First Department of Medical Oncology and Laboratory of Nuclear Medicine, St Savas Anticancer Hospital, Athens, Greece. ardavanis@yahoo.com
PMID